Minnesota, 2021

Tornado and Hail in Minnesota, August 28, 2021

August 28, 2021 · NWS MPX · 20 events in 7 counties and zones

Severe thunderstorms that developed across South Dakota early Saturday morning, August 28th, quickly moved into west central Minnesota and produced up to 3 diameter hail in Swift County. These storms congealed into a fast moving bow-echo that surged across parts of central Minnesota, between Willmar, St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$385,000
Crop damage
$50,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Severe thunderstorms that developed across South Dakota early Saturday morning, August 28th, quickly moved into west central Minnesota and produced up to 3 diameter hail in Swift County. These storms congealed into a fast moving bow-echo that surged across parts of central Minnesota, between Willmar, St. Cloud and Mora. Several areas received very large hail, severe wind gusts and straight-line winds, and there was one tornado south of Albany. As the storms moved over east-central Minnesota, the severity of the storms lessened and only produced isolated wind damage around Milaca. The worst damaged areas were near Glenwood, Sauk Centre, and north and east of St. Cloud where numerous trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 28, 5:44 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 28, 5:44 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
644 AM CDT Sat Aug 28 2021

.SHORT TERM...(Today through Sunday)
Issued at 350 AM CDT Sat Aug 28 2021

An active day is in store for much of the area today with the
potential for widespread thunderstorms capable of multiple hazards
including damaging winds and heavy rainfall. Currently though all is
quiet as last night's convection pushes into southern Wisconsin,
leaving remnant moisture over this area to develop into a widespread
low-stratus/fog deck. This moisture may take some time to clear out
through the morning until the low-level inversion mixes out by mid to
late morning.

Meanwhile thunderstorms are already developing over northeast South
Dakota early this morning ahead of a deepening upper-level trough
over the Northern Rockies and an associated low-level jet coming out
of the Central Plains. This activity may wane some later this morning
as the LLJ starts to weaken, however additional storms are likely to
rapidly develop later this afternoon across western and central
Minnesota as the upper trough deepens and large-scale ascent
strengthens. This activity has the potential to quickly become
strong to severe, and could grow upscale into a large convective
system across eastern Minnesota into western Wisconsin later this
evening as the upper trough attains a negative tilt and wind fields
strengthen throughout the troposphere. However, the severity of this
activity will be dependent on instability later today which could
become complicated by stubborn low clouds and/or convection
developing ahead of the main line later today. If these factors don't
come into play, then CAPE values could reach as high as 4000 J/kg
setting the stage for supercells and/or bowing lines capable of
significant wind damage and a few tornadoes and large hail reports.
Additionally, deep moisture transport ahead of these storms could set
the stage for areas of very heavy rainfall, with 3"+ not out of the
question in areas where training storms develop. This appears most
likely just north of the MSP metro where tonight's LLJ will interact
with pooling moisture ahead of the approaching boundary. However,
this area could shift north or south depending on eventual storm
evolution.

Rain and storms will gradually push into central and southern
Wisconsin late Saturday night as the main boundary pushes through the
area. Zonal flow behind Saturday's system won't allow for much of a
cool down on Sunday, but drier air and slightly cooler temperatures
will make for a great day for the latter half of the weekend.

.LONG TERM...(Sunday night through Friday)
Issued at 350 AM CDT Sat Aug 28 2021

Quasi-zonal flow will remain the story into early next week before
large upper ridging begins to dominate much of the central US by
midweek. With the primary surface front remaining to our south
through this time, the result will be temperatures running right
around average for late August while humidity levels remain
comfortable. Passing weak systems in zonal flow could bring a few
showers to mainly southern parts of the region Tuesday and again on
Thursday with only light rainfall amounts.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 644 AM CDT Sat Aug 28 2021

Warm front currently near RWF to south of STC and north of MSP with
widespread IFR to the north and VFR to the south. This front will
lift north bringing VFR or MVFR to all areas by late morning and will
set the stage for widespread TSRA this afternoon and evening. This
activity will likely occur in several rounds through this time, and
while there will likely be some breaks, it's not possible to time any
lull in the activity at this time. Therefore mentioned several hours
of TSRA through overnight. A few storms could see winds of 30 to 50
kts.

KMSP...Several rounds of storms this afternoon/evening with a few
strong storms with gusts up to 50kts not out of the question.
Occasional storms could last from mid afternoon into early morning.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind W 10 kts.
Sun night through Mon Night...VFR. Wind variable less than 5 kts.
Tue...VFR. Wind SE 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...DPH
LONG TERM...DPH
AVIATION...DPH
Hazardous weather outlook, Aug 28, 3:33 AM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
433 AM CDT Sat Aug 28 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
433 AM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Widespread rain and thunderstorms are expected this afternoon and
evening across much of the area. The primary threat with these
storms will be damaging winds, with large hail and a few
tornadoes also possible. In addition, areas of heavy rain may lead
to minor flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Special weather statement, Aug 28, 7:14 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
814 AM CDT Sat Aug 28 2021

MNZ047-055-281415-
Stevens MN-Swift MN-
814 AM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of southern Stevens and
northwestern Swift Counties through 915 AM CDT...

At 814 AM CDT, Doppler radar was tracking a strong thunderstorm near
Artichoke, or 11 miles northeast of Ortonville, moving east at 30
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hancock.

This includes U.S. Highway 59 between mile markers 152 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until noon CDT for west
central Minnesota.

&&

LAT...LON 4547 9624 4562 9576 4559 9575 4541 9574
      4534 9611 4541 9612 4541 9622 4542 9625
TIME...MOT...LOC 1314Z 250DEG 25KT 4538 9623

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The Aberdeen radar (KABR), 181 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

11 hail, 8 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Swift

When
August 28, 9:00 AM CST
Where
Swift County, 6.02 mi WNW of Appleton Arpt
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
45.270, -96.110

Hail, Swift

When
August 28, 9:24 AM CST
Where
Swift County, 1.69 mi NE of Danvers
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
45.300, -95.750

Thunderstorm Wind, Pope

When
August 28, 9:38 AM CST
Where
Pope County, 0.97 mi E of Glenwood
Measured
63 kt (72 mph) measured gust
Reported by
Storm Chaser
Coordinates
45.650, -95.380

A trained spotter had a hand held wind sensor that measured the wind gust.

Thunderstorm Wind, Pope

When
August 28, 9:40 AM CST to 9:45 AM CST
Where
Pope County, 6.12 mi WNW of Villard to 5.78 mi N of Glenwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.761, -95.382

There were numerous large trees blown down along Highway 29, and along Lake Reno.

Thunderstorm Wind, Pope

When
August 28, 9:45 AM CST
Where
Pope County, 2.29 mi NNW of Long Beach
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
45.680, -95.470

There were numerous reports of large tree branches blown down. There was also damage to MNDOT road signs and damage to cornfields.

Hail, Douglas

When
August 28, 9:54 AM CST
Where
Douglas County, 3.66 mi SW of Osakis
Measured
1.25 in hail
Reported by
Public
Coordinates
45.830, -95.220

Thunderstorm Wind, Stearns

When
August 28, 10:10 AM CST
Where
Stearns County, 0.84 mi NE of Sauk Centre
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.740, -94.960

There were numerous trees blown down in the town of Sauk Centre.

Tornado, Stearns

When
August 28, 10:26 AM CST to 10:28 AM CST
Where
Stearns County, 3.63 mi N of Farming to 3.8 mi S of Albany
Rating
EF0
Path length
2.07 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
45.573, -94.599

A storm chaser reported a brief tornado, and so a storm survey was conducted. The tornado tracked mostly across fields, but it did damage about two dozen trees, some of which were knocked over. The tornado was not always strong enough to produce corn and tree damage, but it did so occasionally along its path. The storm chaser took drone video a few days later, also revealing the tornado path.

Thunderstorm Wind, Stearns

When
August 28, 10:32 AM CST
Where
Stearns County, 1.19 mi SE of Avon
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.610, -94.450

There were large trees blown down in Avon.

Thunderstorm Wind, Morrison

When
August 28, 10:40 AM CST
Where
Morrison County, 0.73 mi NNE of Upsala to 0.78 mi NE of Upsala
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
45.810, -94.577

Several large trees and power lines were blown down near Upsala.

Hail, Morrison

When
August 28, 10:46 AM CST
Where
Morrison County, 1.6 mi WNW of Upsala
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.810, -94.610

Hail, Stearns

When
August 28, 10:50 AM CST
Where
Stearns County, 0.48 mi W of Sartell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.620, -94.210

Hail, Benton

When
August 28, 10:55 AM CST
Where
Benton County, 0.69 mi S of Sauk Rapids
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.590, -94.170

Hail, Benton

When
August 28, 10:55 AM CST
Where
Benton County, 0.69 mi N of Sauk Rapids
Measured
1.25 in hail
Property damage
$100,000
Reported by
Public
Coordinates
45.610, -94.170

Hail damaged siding in Sauk Rapids.

Hail, Morrison

When
August 28, 10:58 AM CST
Where
Morrison County, 0.48 mi W of Royalton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.830, -94.310

Hail, Benton

When
August 28, 11:00 AM CST
Where
Benton County, 1.38 mi N of Popple Creek
Measured
1.75 in hail
Reported by
Social Media
Coordinates
45.690, -94.030

Hail, Benton

When
August 28, 11:00 AM CST to 11:05 AM CST
Where
Benton County, 3.56 mi SW of Popple Creek to 0.71 mi SE of Popple Creek
Measured
2.5 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
45.640, -94.090

There were multiple vehicles damaged with windows broken. In addition, siding on houses was damaged and numerous windows were broken to houses and outbuildings in and around Popple Creek.

Thunderstorm Wind, Mille Lacs

When
August 28, 11:25 AM CST
Where
Mille Lacs County, 4.26 mi NNW of Milaca
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.790, -93.650

A few large trees were blown down north of Milaca.

Hail, Mille Lacs

When
August 28, 11:30 AM CST
Where
Mille Lacs County, 1.69 mi NW of Foreston
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
45.750, -93.740

Thunderstorm Wind, Mille Lacs

When
August 28, 11:52 AM CST
Where
Mille Lacs County, 0.97 mi SSW of Isle to 0.69 mi S of Isle
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.117, -93.476

A few trees were blown down, one large pine tree had its top blown off to the south near Isle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971732, 971733, 971744, 971748, 971745, 971734, 971746, 973408, 971747, 971749, 971735, 971736, 971738, 971743, 971737, 971739, 971742, 971750, 971740, 971751.